Hail, St. Mary
- When
- April 8, 12:00 AM CST
- Where
- St. Mary County, Morgan City
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 29.700, -91.200
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 7, 7:29 PM CST, 4 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
735 PM CDT MON APR 7 2003
VERY LONG DAY WITH NUMEROUS WARNINGS AND HAIL SIZES THAT I HAVE NEVER
SEEN ACROSS THE COASTAL PARISHES GOING BACK TO 1994 AND PROBABLY
EARLIER THAN THAT. TRULY...A RARE EVENT.
NOW...A COUPLE OF QUESTIONS REMAIN. ARE WE DONE WITH THE RAIN OR DO
WE HAVE MORE RAIN COMING. IF RAIN...IS THERE STILL A CHANCE OF
SEVERE WEATHER?
LOOKING AT THE LATEST SURFACE OBSERVATION AT 00Z...APPARENT THAT
FRONT IS MAKING SLOW PROGRESS ACROSS CENTRAL TEXAS AND EVEN MORE
SLOWLY EAST OF THAT REGION. SATELLITE VAPOR IMAGERY SHOWING DRY AIR
INTRUSION IN SOUTH CENTRAL TEXAS WHERE ANOTHER WAVE IS MOVING
THROUGH. THUNDERSTORMS BREAKING OUT ALONG THE FRONT IN SOUTH CENTRAL
TEXAS WHERE THE DRY LINE MEETS THE FRONT AND WHERE THE DRY AIR
INSTRUSION INTERSECTS THIS POINT. CONVERGENCE IS A LITTLE BETTER
THERE.
MAIN CONCERN IS THAT MOISTURE WILL POOL IN VICINITY OF SLOW MOVING
COLD FRONT AS A SOUTHERLY FLOW RETURNS TO THE GULF COASTA. AS FRONT
BEGINS TO PUSH FASTER SURFACE CONVERGENCE INCREASES AND THE SHORT
WAVE APPROACHING WILL RESULT IN ANOTHER ROUND OF SEVERE WEATHER AND
HEAVY RAIN DUE TO SLOW NATURE OF THE FRONT AT FIRST. WILL KEEP SEVERE
WORDING IN AND KEEP POPS RELATIVELY HIGH TO ACCOUNT OF THIS THINKING.
MAIN THREAT MAY STAY ALONG THE COASTAL AREAS WHERE BEST DYNAMICS...
MOISTURE AND INSTABILITY REMAIN.
WILL LEAVE FLOOD WATCH FOR NOW AS ADDITIONAL RAINS APPEAR TO BE
COMING FOR THE COASTAL AREAS. RAIN MAY BE OF LESSER EXTENT NORTH BUT
NOT CONFIDENT AT THIS POINT. THANKS SPC FOR THE LATEST SWODY1
.UPDATED POINT TEMPS/POPS...
KLCH 62 69 43 63 39 / 80 40 00 00 00
KBPT 61 68 42 65 38 / 80 30 00 00 00
KAEX 58 66 40 60 36 / 60 20 00 00 00
KLFT 64 70 43 62 39 / 80 60 00 00 00
.LCH...FLASH FLOOD WATCH TONIGHT INTERSTATE 10 SOUTH.
06
PREVIOUS DISCUSSION:
LINE OF SVR TRW CONTINUES FROM NEAR HOUSTON ALONG THE CST OF SW LA
THEN NE ACROSS ACADIANA TO THE FLORIDA PARISHES AND SRN MS. ACTIVITY
CONTINUES TO FOCUS ON SFC PRE-FNTL TROF W/ UPR SUPPORT FROM MINOR
S/WV & RRQ OF H2/H3 JET. LINE IS MOVING VERY VERY SLOWLY NWD...AND
W/ ECHOES TRAINING ALONG IT SHOULD START SEEING REPORTS OF FLOODING
COMING IN. NCEP AREA OF EXCESSIVE RAINFALL SITS OVER NRN ZONES...BUT
SRN ZONES LOOK UNDER THE GUN ATTM. WILL BE ISSUING FLASH FLOOD WATCH
TO RUN THRU TNGT FOR I-10 CORRIDOR S TO THE CST.
ADDITIONAL SUPPORT COMES TNGT IN FORM OF MAIN SFC FNT WHICH
CURRENTLY SITS ACROSS NERN TX/NRN LA/CNTL MS...AS WELL AS S/WV
MOVING OUT OF NRN MEX. FNT PROGGED TO MOVE INTO NRN ZONES TOWARD
MIDNIGHT...MOVING OUT OF SERN ZONES AFTER SUNRISE. MODERATE
INSTABILITY & HIGH CAPE AIR PROGGED TO REMAIN OVER THE AREA THRU
FROPA...AS WELL AS RRQ OF UPR JET. THEREFORE SVR WX THREAT WILL
EXPAND TO COVER NRN ZONES TNGT...AND NEXT ROUND IN THE MORNING FOR
THE S. HOW MUCH EFFECT ONGOING ACTIVITY HAS ON FUTURE TRW UP NORTH
REMAINS TO BE SEEN. WILL LET EVE SHIFT LOOK AT ONGOING CONDITIONS &
FURTHER DATA THEN MAKE DECISION ON ANY FLOOD WATCHES N OF I-10.
RAIN MAY LINGER BRIEFLY BEHIND THE FNT...BUT STRONG LATE SPRING HI
PRES SHOULD HAVE ENOUGH PUSH TO SHOVE PRECIP OUT OF THE AREA BY
EARLY AFTN FOR THE SE. BEYOND THEN...REST OF WEEK LOOKS GOOD W/ COOL
TEMPS EXPECTED.
.PRELIMINARY POINT TEMPS/POPS...
KLCH 62 69 43 63 39 / 80 40 00 00 00
KBPT 61 68 42 65 38 / 80 30 00 00 00
KAEX 58 66 40 60 36 / 80 20 00 00 00
KLFT 64 70 43 62 39 / 80 60 00 00 00
.LCH...SVR TRW WATCH 112 TIL 4 PM ALL ZONES EXCEPT TYLER...VERNON...
AND RAPIDES
FLASH FLOOD WATCH TONIGHT INTERSTATE 10 SOUTH.LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-081102- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 520 AM CDT MON APR 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL... SOUTH-CENTRAL AND SOUTHWEST LOUISIANA. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...BECOMING MORE WIDESPREAD OVERNIGHT...AS A COLD FRONT ADVANCES AND MOVES ACROSS THE REGION. WITH CONSIDERABLE INSTABILITY IN PLACE AND FAVORABLE UPPER AIR SUPPORT...A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE COLD FRONT WILL MOVE SOUTHEAST OF THE REGION EARLY TUESDAY WITH RAINS DIMINISHING THROUGH THE DAY. FAIR WEATHER HIGH PRESSURE WILL FOLLOW AND REMAIN IN PLACE THROUGH THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
LAZ054-055-080100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 732 PM CDT MON APR 7 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 114 IS NO LONGER IN EFFECT FOR LOWER ST MARTIN AND ST MARY PARISHES... THE SEVERE THUNDERSTORM WATCH FOR ST MARY AND LOWER ST MARTIN HAVE BEEN CLEARED FROM THE SEVERE THUNDERSTORM WATCH. THE AIRMASS HAS STABILIZED. REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATER TONIGHT WHEN THE FRONT BEGINS TO MOVE INTO THE AREA. 06
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-081100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 942 PM CDT MON APR 7 2003 ...SEVERE WEATHER IN SOUTHEAST TEXAS AND SOUTH LOUISIANA MONDAY... DANGEROUS THUNDERSTORMS MOVED THROUGH SOUTHEAST TEXAS...SOUTHWEST AND SOUTH LOUISIANA TODAY. THESE THUNDERSTORMS OCCURRED IN ADVANCE OF A COLD FRONT EXPECTED TO PASS THROUGH THE AREA EARLY TUESDAY MORNING. FROM 9 AM MONDAY MORNING UNTIL 6 PM MONDAY EVENING, THE NATIONAL WEATHER SERVICE IN LAKE CHARLES ISSUED 27 SEVERE THUNDERSTORM WARNINGS AND SIX SPECIAL MARINE WARNINGS FOR SEVERE THUNDERSTORMS WITHIN ITS AREA OF COVERAGE. LIGHTNING DETECTION SYSTEMS UTILIZED BY THE NATIONAL WEATHER SERVICE APPROXIMATED OVER 25,000 LIGHTNING STRIKES BETWEEN 9 AM AND 6 PM ACROSS THE AREA. THE ENERGY FROM JUST ONE LIGHTNING FLASH COULD LIGHT A 100-WATT BULB FOR MORE THAN THREE MONTHS. STRONG UPDRAFTS IN THESE SEVERE STORMS PRODUCED LARGE HAIL THROUGHOUT THE AREA. THE LARGEST REPORTED HAIL WAS AROUND SOFTBALL SIZE (ABOUT 4.25 INCHES) AND WAS FOUND IN COW ISLAND COMMUNITY SOUTH OF KAPLAN IN VERMILION PARISH, LA AS WELL AS FIVE MILES SOUTH OF LOREAUVILLE IN IBERIA PARISH, LA. A FEW OTHER AREAS AFFECTED BY LARGE HAIL INCLUDE SEA RIM STATE PARK, TX (2.75 INCH HAIL)...CAMERON, LA (1.75 INCH)... FORKED ISLAND, LA (2.75 INCH)...ABBEVILLE, LA (1.75 INCH)...HENRY, LA (1.75 INCH)...JEANERETTE (1.75 INCH)...AND CENTERVILLE, LA (1.75 INCH). MANY REPORTS OF HAIL INCLUDED DAMAGE TO CARS AND TREES. THERE WERE ALSO MANY OTHER REPORTS OF SMALLER HAIL THROUGHOUT THE REGION. EACH YEAR, MANY PEOPLE ARE KILLED OR SERIOUSLY INJURED BY SEVERE THUNDERSTORMS DESPITE ADVANCE WARNING. TO GET THE LATEST INFORMATION ON SEVERE WEATHER AFFECTING YOUR AREA...WATCH YOUR LOCAL TELEVISION STATION, HAVE A NOAA WEATHER RADIO NEAR-BY, OR VISIT THE NATIONAL WEATHER SERVICE HOMEPAGE AT WWW.NWS.NOAA.GOV. MCNATT
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351234.